New Jersey, 2006

Flood in New Jersey, January 18 to 19, 2006

January 18 to 19, 2006 · NWS PHI · 1 event in 1 county or zone

The combination of rain through the morning and afternoon of the 18th and melting snow produced flooding along sections of the Flat Brook during the night of the 18th. Storm totals averaged between one and two inches and with the additional water from the melting snow caused poor drainage and river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of rain through the morning and afternoon of the 18th and melting snow produced flooding along sections of the Flat Brook during the night of the 18th. Storm totals averaged between one and two inches and with the additional water from the melting snow caused poor drainage and river flooding. The Flat Brook at Flatbrookville was above its 6 foot flood stage from 941 p.m. EST on the 18th through 226 a.m. EST on the 19th. It crested at 6.19 feet at 1115 p.m. EST. Storm totals included 1.16 inches in Sussex. The heavy rain was caused by the same deep southeast flow that brought the strong winds to Sussex County. The heaviest rain fell along and just prior to the cold frontal passage during the morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 18, 9:00 PM EST, 41 minutes earlier.

Area forecast discussion, Jan 18, 9:00 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EST WED JAN 18 2006

.UPDATE #2...
WILL SEND ANOTHER QUICK UPDATE TO THE ZONES TO MAKE A FEW MORE
ADJUSTMENTS TO CLOUD COVER.  ALSO, MARINE FCSTR IS LOWERING GALE
WARNINGS ON THE OCEAN TO SCA AT 9 PM.  ALL FLAGS WILL BE DROPPED ON
DEL BAY.

LSN

********************************************************************

645 PM EST WED JAN 18 2006

.UPDATE #1...
WILL BE LETTING THE WIND ADVISORY EXPIRE ON SCHEDULE AT 7 PM.  WINDS
HAVE DIMINISHED FROM THIS MORNING AND AFTERNOON, BUT ARE STILL
GUSTING TO AROUND 40 IN SOME AREAS.  EXPECT WINDS TO FURTHER
DECREASE OVERNIGHT.  OTHERWISE, MADE SOME MINOR ADJUSTMENTS TO CLOUD
COVER.  REST OF PACKAGE LOOKS GOOD.

LSN

********************************************************************
305 PM EST WED JAN 18 2006 PREVIOUS DISCUSSION...

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WE WILL LET THE CURRENT WIND ADVISORY EXPIRE AT 7 PM. STILL SOME
OBSERVED WIND GUSTS TO 40 KT UPSTREAM AND WITH THE SUN BREAKING OUT,
THIS COULD STILL HELP MIX DOWN THE WIND GUSTS. ALSO WITH THE WET
GROUND, ANY GUSTS OVER 40 KT COULD DOWN SOME TREES. THE GRADIENT
THEN RELAXES OVERNIGHT AND WINDS SHOULD SLOWLY DIMINISH.

OTHERWISE, THE COLD AIR THAT COMES IN OVERNIGHT, MOVES BACK
OUT/MODIFIES TMRW AND FRI AS HIGH PRESSURE OVER THE SE STATES PUTS
OUR AREA IN A WSW FLOW SURFACE AND ALOFT WITH WEAK RIDGING ALOFT.

FORECAST TEMPS ARE GENERALLY IN LINE WITH THE MAV FOR THE HIGHS.
HOWEVER, FOR THE MINS, FORECAST TEMPS ARE A LITTLE BELOW GUIDANCE
AS TEMPERATURES SHOULD BE ABLE TO RADIATE DOWN CLOSER TO THE
DEWPOINTS. THE GUIDANCE CLOUD COVER FCSTS LOOK TOO PESSIMISTIC
CONSIDERING THE CLOUDS SHOULD BE MOSTLY CIRRUS AND THE FLOW IS ZONAL
WITH WEAK RIDGING EMBEDDED WITHIN THE FLOW.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NEXT MAIN SYSTEM TO AFFECT THE AREA IS STILL FORECAST TO BE THIS
SATURDAY.  A LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE
SOUTHERN PLAINS ON FRIDAY, AND MOVE NORTHEAST TOWARD OUR AREA
THROUGH SATURDAY.  THE WARM FRONT ASSOCIATED WITH THE LOW IS
FORECAST TO PASS THROUGH EARLY ON SATURDAY, WITH THE COLD FRONT
PASSING THROUGH LATER DURING THE EVENING HOURS.  TEMPERATURES SHOULD
REMAIN ABOVE FREEZING ACROSS THE WHOLE AREA TO KEEP ALL
PRECIPITATION LIQUID IN FORM.  HOWEVER, IF MORE COLD AIR MOVES IN
WITH THIS SYSTEM, THERE COULD BE A POSSIBILITY OF FROZEN PRECIP
MAINLY AFTER THE COLD FRONT MOVES THROUGH.  AGAIN HAVE REFRAINED
FROM MENTIONING THUNDER IN THE FORECAST, AS THE DYNAMICS AND
INSTABILITY COULD CHANGE BY THE TIME THIS SYSTEM MOVES IN.  THOUGH
WITH STRONG WIND FIELDS, LL WAA, AND GOOD UVVS BEING FORECASTED,
THIS COULD BE UPDATED IN THE FUTURE...ESPECIALLY IF MORE INSTABILITY
BECOMES MORE EVIDENT.

MODELS CONTINUING TO SHOW A LOW PRESSURE DEVELOPING ALONG THE GULF
COAST, A TRYING TO MOVE IT UP THE COAST ON TUESDAY, SO WILL CONTINUE
TO INCLUDED A SLIGHT CHANCE OF PRECIP IN THE GRIDS.  THOUGH IF THIS
TREND CONTINUES, THIS WILL NEED TO BE UPDATED IN FUTURE FORECASTS.

&&

.AVIATION...
WELL CONTINUE TO SEE SOME LINGERING STRATOCUMULUS INTO THIS EVENING
IN THE COLD ADVECTION.  WITH DRY AIR BUILDING INTO THE REGION
OVERNIGHT THE SKY SHOULD BECOME MAINLY CLEAR.

THERE WILL CONTINUE TO BE A GUSTY WEST WIND INTO THIS EVENING.  THE
WIND SHOULD NOT ENTIRELY DECOUPLE OVERNIGHT, SO WEVE MAINTAINED A
WEST TO SOUTHWEST WIND, GENERALLY 6 TO 10 KNOTS.

&&

.MARINE...
WELL HOLD ONTO THE GALE WARNING INTO THIS EVENING AND WELL DROP
DOWN TO A SMALL CRAFT ADVISORY FOR THE OVERNIGHT PERIOD.  IT WILL
TAKE SEAS A BIT OF TIME TO SUBSIDE, SO WELL PROBABLY NEED THE
SMALL CRAFT ADVISORY INTO THURSDAY ON OUR OCEAN WATERS.  FOR FRIDAY
INTO THE WEEKEND IT LOOKS LIKE A RELATIVELY TRANQUIL PERIOD EVEN
THOUGH WELL SEE ANOTHER (WEAKER) COLD FRONT ON SATURDAY EVENING.

&&

.TIDES...
THERE WAS SOME VERY MINOR TIDAL FLOODING THIS MORNING, MAINLY ALONG
THE NORTHERN PART OF THE JERSEY SHORE.  THE ONLY REMAINING TIDAL
FLOODING CONCERN IS FOR THE LOWER DELAWARE RIVER LATE THIS AFTERNOON.
THE STRONG SOUTHERLY WIND THIS MORNING PUSHED WATER UP INTO DELAWARE
BAY AND THE LOWER DELAWARE RIVER.  WITH THE WIND SHIFTING TO THE
WEST FOR THIS AFTERNOON AND THIS EVENING THE WATER WILL SLOWLY BEGIN
TO DRAIN OUT TO SEA.  HOWEVER, WITH THE INFLUX OF RUNOFF FROM THIS
MORNINGS RAIN, THE LOWER DELAWARE RIVER WILL REMAIN HIGH AT LEAST
INTO THIS EVENING.  AS A RESULT, MINOR FLOODING IS LIKELY AROUND THE
TIMES OF HIGH TIDE LATE THIS AFTERNOON.

EVEN THOUGH THE GUIDANCE IS SHOWING SIGNIFICANT NEGATIVE DEPARTURES
FOR THE OVERNIGHT LOW TIDE ON THE OCEANFRONT, IT DOESNT APPEAR AS
THOUGH THE STRONGEST OF THE WESTERLY WINDS WILL PERSIST LONG ENOUGH
TO RESULT IN THOSE VALUES COMING TO PASS.  WHILE WE MAY GET CLOSE,
IT APPEARS AS THOUGH WE WILL NOT SEE BLOW OUT TIDES OVERNIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ450>455 UNTIL NOON THURSDAY.

&&

SHORT TERM...STAUBER
LONG TERM...ROBERTSON
AVIATION...IOVINO
MARINE...IOVINO
TIDES...IOVINO
Hazardous weather outlook, Jan 18, 4:50 AM EST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EST WED JAN 18 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-191000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
450 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL NOON FOR DELAWARE, NEW
JERSEY, MOST OF THE NORTHEAST MARYLAND SHORE, AND EXTREME
SOUTHEASTERN PENNSYLVANIA, WITH A WIND ADVISORY THEN IN EFFECT
UNTIL 7 PM. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM ELSEWHERE
(EXTREME NORTHEASTERN MARYLAND, AND MUCH OF SOUTHEASTERN AND
EAST-CENTRAL PENNSYLVANIA).

A FLOOD WATCH IS IN EFFECT FOR ALL AREAS UNTIL NOON.

ALSO, RAIN MAY END AS SNOW SHOWERS ESPECIALLY OVER HIGHER TERRAIN
OVER NORTHWESTERN NEW JERSEY AND EAST-CENTRAL PENNSYLVANIA, WITH
ANY SNOW AMOUNTS AN INCH OR LESS THIS AFTERNOON.

MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH TIDE THIS MORNING,
THEN BLOW OUT TIDES ARE POSSIBLE THIS AFTERNOON ALONG THE NEW
JERSEY AND DELAWARE COASTS AND LIKELY TONIGHT ALONG THE OCEAN
FRONT AND DELAWARE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
IT WOULD BE APPRECIATED IF SPOTTERS COULD REPORT IN ANY STRONG
WIND GUSTS (OVER 50 MPH) OR ANY DAMAGE REPORTS, AS WELL AS ANY
FLOODING REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sussex

When
January 18, 9:41 PM EST to January 19, 2:26 AM EST
Where
Sussex County, Flatbrookville
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.100, -74.983

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487014.